Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 10, 2000, 4:23 PM EST for Williamsburg County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 10, 2000, 4:23 PM EST (21:23 UTC)
- Expired
- Mar 10, 2000, 5:00 PM EST
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 4:35 PM EST | Hail 1 | Kingstree, SC | KINGSTREE POLICE DEPARTMENT REPORTED QUARTER SIZE HAIL. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 102124 SVRILM SCC089-102200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 423 PM EST FRI MAR 10 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 500 PM EST * AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES WEST OF KINGSTREE... MOVING EAST AT 20 MPH. * THE STORM WILL BE NEAR... KINGSTREE BY 425 PM CEDAR SWAMP BY 445 PM REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONEAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3379 8000 3361 8003 3353 7961 3376 7957
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:45 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 10, 2:45 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EST FRI MAR 10 2000 SHOWERS AND THUNDERSTORMS OVER CENTRAL SOUTH CAROLINA APPEAR TO HAVE FORMED ALONG A WEAK SURFACE TROUGH OF LOW PRESSURE IN RESPONSE TO A WEAK SHORT WAVE MOVING THROUGH AT H5. INTERESTINGLY...MODEL GUIDANCE FOR THIS AFTERNOON AND TONIGHT ALMOST TREAT THIS LIKE A WARM FRONT...PRODUCING WEAK ISENTROPIC LIFT ALONG AND AHEAD OF THE FEATURE. DEWPOINTS ARE RUNNING 5 OR SO DEGREES HIGHER SOUTH OF THE WEAK BOUNDARY AND THE LAMP ANALYSIS INDICATES THAT THE AIR DOWN THERE IS ABOUT 1000 J/KG MORE UNSTABLE THAN THE AIR NORTH OF THE BOUNDARY. THE OVERALL TREND IN THE GUIDANCE SUITE FOR THIS FORECAST IS VERY SIMILAR WITH WEAK SHORT WAVE SUPPORT FOR PRECIP EXPECTED TO PASS THROUGH BY AROUND MIDNIGHT. THE NEXT...MUCH MORE SIGNIFICANT SHORT WAVE WILL PASS THROUGH SAT NIGHT. MODELS DO HAVE DIFFERENCES IN OPINION REGARDING THE EXACT PLACEMENT OF THE VORTICITY MAXIMUM BUT ALL GET THE FA INTO AREAS OF SIMILAR DIFFERENTIAL PVA. THE ASSOCIATED COLD FRONT SHOULD PASS THROUGH BY SUNDAY MORNING... USHERING IN A RETURN TO MORE NORMAL TEMPERATURES. OVERALL...CURRENT FORECAST PACKAGE PRETTY ACCURATELY REFLECTS EXPECTATIONS BASED UPON NEW GUIDANCE. SOME SMALL TWEAKS WILL BE MADE TO POP VALUES BUT POPS WILL BE MAINTAINED THROUGH SAT NIGHT/EARLY SUN. INSTABILITY OF THE NATURE INDICATED OVER SOUTH SC ISN/T EXPECTED TO REACH THE FA UNTIL SAT SO THAT TSRA SHOULD BE ISOLATED UNTIL LATE AFTERNOON /EARLY EVENING SAT. CWF...SOUTHWEST WINDS OF 10 TO 15 KT ARE EXPECTED TO CONTINUE TONIGHT AND BECOME MORE SOUTHERLY SUNDAY. AVN/NGM SURFACE WIND PROGS INCREASE SPEEDS NEAR 35 KT SAT NIGHT. FOR NOW...WILL LIMIT WINDS TO 30 KT AS COOL SHELF WATERS SHOULD HELP INHIBIT PENETRATION OF HIGHER MOMENTUM AIR TO THE SURFACE. WINDS TO BECOME NW SUNDAY AND DIMINISH AS THE DAY PROGRESSES. PRELIMINARY CCF: ILM BB 059/077 057/064 038 31227 FLO BB 058/079 051/063 035 31227 MYR BB 060/073 057/064 039 31227 .ILM...NONE. RAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 5:02 PM EST | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.